Mississippi, 2009

Flash Flooding and Hail in Mississippi, July 16 to 17, 2009

July 16 to 17, 2009 · NWS JAN · 21 events in 12 counties and zones

Showers and thunderstorms developed across the region in association with a frontal system. Some of the storms brought hail, damaging winds, and flash flooding to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$36,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed across the region in association with a frontal system. Some of the storms brought hail, damaging winds, and flash flooding to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 16, 2:25 PM CST, 1 minute earlier.

Area forecast discussion, Jul 16, 2:25 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT THU JUL 16 2009

.DISCUSSION...TONIGHT THOUGH FRIDAY NIGHT...WHILE SCATTERED
CONVECTION IS FIRING ACROSS THE SOUTH THIS AFTERNOON...AN OUTFLOW
BOUNDARY...FROM THE MCS THAT SKIRTED THE NORTHERN HALF OF THE
FORECAST AREA THIS MORNING...CONTINUES TO SURGE SOUTH THIS
AFTERNOON.   AS IT DOES SO...LOOK FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP FURTHER SOUTH ALONG AND JUST AHEAD IT.  A STORM
OR TWO COULD BRIEFLY BECOME SEVERE AND PRODUCE STRONG DAMAGING WINDS
ALONG WITH SOME HAIL.  WITH THE ABUNDANT DEEP MOISTURE ACROSS THE
AREA...HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY ACTIVITY
THROUGH THE EVENING.

FOR TONIGHT...CONVECTION WILL SLOWLY WANE THROUGH THE EVENING ACROSS
THE AREA...BUT AN ISOLATED SHOWER OR STORM WILL STILL BE POSSIBLE
THROUGH THE OVERNIGHT HOURS.  AFTER MIDNIGHT AND TOWARDS DAY BREAK
FRIDAY MORNING THOUGH...RAIN CHANCES WILL INCREASE ACROSS THE
NORTHERN HALF OF THE CWA AS AN UPPER LEVEL DISTURBANCE IS PROGGED TO
SWING EAST ACROSS THE MID SOUTH TOWARDS THE TENNESSEE VALLEY.  THIS
LOOKS TO CAUSE YET ANOTHER COMPLEX OF STORMS TO DEVELOP AND RACE
EAST SOUTHEAST.  THIS COMPLEX COULD VERY WELL IMPACT MY NORTHERN
ZONES EARLY FRIDAY MORNING.  THUS ILL MAINTAIN POPS ACROSS THE
ENTIRE FORECAST AREA TONIGHT...WITH THE BEST POPS ACROSS THE NORTH
FOR EARLY TOMORROW MORNING.

FRIDAY CONTINUES TO LOOK LIKE ITLL BE OUR BEST CHANCE TO SEE SOME
WIDESPREAD SHOWERS AND STORMS ACROSS THE CWA AS A STRONG UPPER
TROUGH SWINGS SOUTHEAST TOWARDS THE REGION.  THIS WILL FORCE A COLD
FRONT...THAT CURRENTLY RESIDES ACROSS THE MID MISSISSIPPI RIVER
VALLEY...TO DROP SOUTH TOWARDS AND EVENTUALLY INTO THE FORECAST AREA
FRIDAY AFTERNOON.

AT PRESENT...THE BEST COMBINATION OF INSTABILITY AND STORMS STILL
LOOK TO BE ACROSS THE CENTRAL AND SOUTHERN HALVES OF THE CWA  DURING
THE AFTERNOON AND EVENING HOURS. NORTHERN AREAS WILL LIKELY SEE GOOD
STORMS EARLY IN THE DAY WHICH SHOULD LOWER THEIR SEVERE POTENTIAL AS
THE DAY PROGRESSES.  WITH STEEP LAPSE RATES EXPECTED TO BE ACROSS
THESE AREAS...ILL CONTINUE TO MENTION THE BEST SEVERE POTENTIAL FOR
FRIDAY ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA.   IN
ADDITION TO THIS...WITH THE DEEP MOISTURE ROOTED OVER THE AREA AS
PRECIPITABLE H2O VALUES RANGE BETWEEN 2-2.5 INCHES...LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE.

THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS BEGINNING WITH
SATURDAY. /19/

SATURDAY THROUGH NEXT THURSDAY...WE WILL HAVE AN AMPLIFIED PATTERN
AS WE MOVE INTO THE WEEKEND. AN UPPER TROUGH WILL AMPLIFY OVER THE
REGION WHICH WILL SEND THE FRONT SOUTH OF THE REGION BY SATURDAY
MORNING. THIS GENERAL PATTERN WAS AGREED UPON BY THE MEDIUM RANGE
MODELS AND ENSEMBLES. THERE MAY BE A FEW SHOWERS IN THE SOUTH FOR
SATURDAY THROUGH SUNDAY NORTH OF THE FRONTAL BOUNDARY. THINGS SHOULD
DRY OUT IN THE SOUTH BY SUNDAY EVENING. A COOLER AIRMASS WILL MOVE
ACROSS THE REGION...WHICH WILL PROVIDE LESS WARM DAYS AND SOME
POSSIBLE RECORD LOWS FOR THE WEEKEND THROUGH EARLY NEXT WEEK. MODELS
SHOWS 3 TO 4 STANDARD DEVIATIONS FROM NORMAL AVERAGE TEMPS FOR THIS
TIME OF YEAR. THE UPPER TROUGH AXIS WILL WEAKEN AS WE MOVE INTO
TUESDAY OF NEXT WEEK AS FLAT UPPER RIDGING BEGINS TO BUILD ACROSS
THE REGION. THIS WILL INCREASE PRECIPITABLE WATER ACROSS THE REGION.
THIS WILL BRING A SLIGHT CHANCE OF CONVECTION TO THE ARKLAMISS BY
WEDNESDAY. THE COOLER AIRMASS BEHIND THE FRONT WILL BRING HIGHS IN
THE MID TO UPPER 80S FOR SATURDAY THROUGH MONDAY. TEMPS WILL BEGIN
TO WARM SOME FOR TUESDAY INTO WEDNESDAY AS HIGHS TREND TOWARD THE
LOWER 90S. AS FOR LOWS WE MAY BE TOUCHING SOME RECORD READINGS FOR
THIS WEEKEND INTO EARLY NEXT WEEK. LOWS WILL DIP INTO THE MIDDLE
50S(WHICH IS 5 TO 8 DEGREES BELOW RECORD LOWS) TO MIDDLE 60S FOR
SUNDAY AND MONDAY MORNING...THEN WILL RISE INTO THE LOWER TO MIDDLE
60S BY TUESDAY MORNING. READINGS WILL RISE TO THE UPPER 60S TO LOWER
70S ON WEDNESDAY MORNING AS LOW LEVEL MOISTURE INCREASES ACROSS THE
REGION. AS FAR AS LOW TEMPS ARE CONCERN WENT CLOSE TO MEX NUMBERS
FOR THE COOL NIGHTS...WHICH IS AROUND THE LOW SIDE OF THE MOS
ENSEMBLES NUMBERS. WENT WITH THE HIGH SIDE OF THE ENSEMBLE NUMBERS
FOR TUESDAY INTO WEDNESDAY MORNINGS. FOR AFTERNOON HIGHS WENT CLOSE
TO A MEX NUMBERS...WHICH IS ON THE LOW SIDE OF THE ENSEMBLE NUMBERS.
AS FAR AS POPS ARE CONCERN CUT DOWN POPS SOME SOUTH OF INTERSTATE 20
FOR THE WEEKEND. /17/

&&

.AVIATION...SCATTERED TSTMS WILL CONTINUE THRU THE AFTERNOON...
DIMINISHING THIS EVENING AS DAYTIME HEATING SUBSIDES. PATCHY FOG
WILL BE POSSIBLE TOWARD MORNING...ESPECIALLY IN AREAS WHERE HEAVIER
RAINFALL OCCURRED. ADDITIONAL TSTMS WILL BE POSSIBLE AFTER MIDNIGHT
OVER NWRN ZONES AS STORMS REDEVELOP TO OUR NW AND POSSIBLY BUILD
INTO OUR AREA. A COLD FRONT WILL PRODUCE SCT-NUMEROUS THUNDERSTORMS
FRIDAY INTO FRIDAY EVENING AS IT DROPS THROUGH THE AREA. QUIETER
WEATHER WILL BE ON TAP FOR SATURDAY AS DRIER AIR MOVES IN BEHIND THE
FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76  90  66  89 /  40  68  38   6
MERIDIAN      75  88  66  86 /  58  74  43   7
VICKSBURG     75  92  65  89 /  26  60  30   5
HATTIESBURG   74  90  70  89 /  48  68  47  17
NATCHEZ       75  90  68  86 /  21  61  32   9
GREENVILLE    76  90  62  88 /  41  55  15   4
GREENWOOD     74  90  62  88 /  46  56  18   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

19/17/03
Hazardous weather outlook, Jul 16, 4:17 AM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
517 AM CDT THU JUL 16 2009

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-171030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
517 AM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL AGAIN OCCUR ACROSS THE REGION THIS
AFTERNOON. THE HOTTEST READINGS...ALONG WITH HEAT INDICES THAT WILL
RANGE FROM 104 TO 107 DEGREES...WILL OCCUR MAINLY ACROSS AREAS
NORTHWEST OF THE NATCHEZ TRACE. A HEAT ADVISORY IS EFFECT FOR THIS
AREA UNTIL THIS AFTERNOON.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING FOR AREAS ALONG AND NORTH OF I-20. DAMAGING
WINDS TO 60 OR 70 MPH ALONG WITH PENNY SIZED HAIL WILL BE THE MAIN
RISK AS STORMS MOVE TOWARD THE EAST OR SOUTHEAST. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE. THE PRIMARY TIME FOR THIS ACTIVITY
WILL BE BETWEEN 3 AND 8 PM WITH THE MAIN AXIS OF STRONGEST STORMS
FROM GREENVILLE TO MERIDIAN AND POINTS NORTH. ADDITIONAL STRONG
STORMS MAY DEVELOP TOWARD FRIDAY MORNING AND PRODUCE ADDITIONAL HEAVY
RAIN ACROSS THE HIGHWAY 82 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE STORMS CAPABLE OF PRODUCING STRONG DAMAGING
WINDS...PENNY SIZE HAIL...AND LOCALLY HEAVY RAINFALL WILL AGAIN BE
POSSIBLE FRIDAY OVER AREAS PARTICULARLY ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR.

BEYOND FRIDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY AND POSSIBLY AGAIN FRIDAY.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ026-MSZ054>066-072>074-171030-
CONCORDIA-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
517 AM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON FOR
AREAS SOUTH OF I-20. WIND GUSTS BETWEEN 40 AND 50 MPH WILL POSSIBLE
IN THE STRONGER STORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
AS STORMS MOVE SLOWLY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE STORMS CAPABLE OF PRODUCING STRONG DAMAGING
WINDS...PENNY SIZE HAIL...AND LOCALLY HEAVY RAINFALL WILL AGAIN BE
POSSIBLE FRIDAY OVER AREAS PARTICULARLY ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR.

BEYOND FRIDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEED FRIDAY. OTHERWISE...ACTIVATION IS NOT
EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 58 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 thunderstorm wind, 3 flash flood, 1 lightning. Local standard time, as filed.

Hail, Smith

When
July 16, 2:26 PM CST
Where
Smith County, 3.79 mi SSE of Sandpoint
Measured
0.75 in hail
Reported by
Public
Coordinates
32.028, -89.448

Lightning, Forrest

When
July 16, 3:47 PM CST
Where
Forrest County, 1.91 mi ENE of Carnes
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.990, -89.240

An 18 year old male was struck by lightning in the Carnes Community.

Hail, Rankin

When
July 16, 4:06 PM CST
Where
Rankin County, 1.11 mi WNW of Rufus
Measured
0.75 in hail
Reported by
Public
Coordinates
32.188, -89.797

Hail, Simpson

When
July 16, 4:08 PM CST
Where
Simpson County, Magee to 5.82 mi NNE of Saratoga
Measured
1 in hail
Reported by
Public
Coordinates
31.870, -89.730

Hail, Simpson

When
July 16, 4:51 PM CST
Where
Simpson County, 2.11 mi W of Magee Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
31.866, -89.836

Penny sized hail was reported west of Magee.

Hail, Rankin

When
July 16, 5:00 PM CST to 5:05 PM CST
Where
Rankin County, 2.32 mi SSW of Thomasville to 2.22 mi S of Thomasville
Measured
0.88 in hail
Reported by
Public
Coordinates
32.137, -90.028

Nickel sized hail fell on Gayden Road.

Thunderstorm Wind, Rankin

When
July 16, 5:00 PM CST
Where
Rankin County, 2.27 mi S of Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.138, -90.025

A few trees were blown down off of Gayden Road.

Hail, Hinds

When
July 16, 5:45 PM CST to 6:01 PM CST
Where
Hinds County, 2.74 mi WSW of Raymond to 4.63 mi NE of Morning Star
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
32.255, -90.473

Dime to nickel sized hail fell for several minutes just west of Raymond on Dupree Road. A car suffered some minor paint damage.

Hail, Hinds

When
July 16, 5:51 PM CST to 5:58 PM CST
Where
Hinds County, 0.79 mi NNE of Jackson Hawkins Fld to 2.59 mi N of Jackson Hawkins Fld
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.341, -90.215

Penny to nickel sized hail occurred around Hawkins Field.

Thunderstorm Wind, Hinds

When
July 16, 6:10 PM CST
Where
Hinds County, 0.56 mi ENE of Raymond Williams Arp
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.303, -90.391

Multiple trees down near the Natchez Trace Parkway.

Hail, Hinds

When
July 16, 6:17 PM CST
Where
Hinds County, 1.18 mi WNW of Dixon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.339, -90.267

Flash Flood, Hinds

When
July 16, 6:45 PM CST to 7:30 PM CST
Where
Hinds County, 0.38 mi W of Jackson Hawkins Fld to 1.15 mi ENE of Dixon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.329, -90.227

At least 8 inches of water covered parts of Industrial Drive in the vicinity of Hawkins Field Airport. Some of the exit ramps of I-220 had water covering them in this general area.

Hail, Madison

When
July 16, 7:29 PM CST
Where
Madison County, 4.12 mi NE of Stokes
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.644, -90.172

Thunderstorm Wind, Washington

When
July 16, 8:03 PM CST
Where
Washington County, 1.32 mi ENE of Swiftwater
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.358, -91.049

A few trees were down along Red Oak Cove.

Thunderstorm Wind, Webster

When
July 16, 8:06 PM CST
Where
Webster County, 0.58 mi E of Bellefontaine
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.650, -89.310

Some trees and large limbs were blown down in the area.

Thunderstorm Wind, Webster

When
July 16, 8:11 PM CST
Where
Webster County, 0.69 mi N of Walthall
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.610, -89.280

A few trees were blown down around Walthall.

Thunderstorm Wind, Sunflower

When
July 16, 8:50 PM CST
Where
Sunflower County, 0.58 mi E of Inverness
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.350, -90.590

Numerous large limbs blown down around Inverness.

Flash Flood, Grenada

When
July 16, 9:25 PM CST to July 17, 12:20 AM CST
Where
Grenada County, 1.03 mi WSW of Grenada to 0.49 mi SSE of Futheyville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.775, -89.837

Locally heavy rain, between 2 and 3 inches, caused flooding around parts of Grenada. Water was in 1 home and threatened several others. Many area roads and streets were under water and flooded.

Flash Flood, Webster

When
July 16, 9:30 PM CST to July 17, 12:10 AM CST
Where
Webster County, 1.17 mi E of Walthall to 2.39 mi WNW of Walthall
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
33.598, -89.260

Locally heavy rainfall caused a few roads around Walthall to flood.

Thunderstorm Wind, Carroll

When
July 16, 10:00 PM CST
Where
Carroll County, Carrollton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.500, -89.920

Large limbs were reported down by the Carrollton police department.

Thunderstorm Wind, Lamar

When
July 17, 3:00 PM CST
Where
Lamar County, 2.39 mi NNW of Oak Grove
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.310, -89.440

Metal roof of a lumber building was blown onto a car causing one minor injury.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191168, 187141, 191169, 187142, 187144, 187146, 187149, 187150, 191181, 187151, 191197, 187152, 191204, 187281, 187153, 187283, 187284, 187292, 191227, 187289, 187295.